Kansas, 2017

Wildfire and Strong Wind in Kansas, March 6, 2017

March 6, 2017 · NWS ICT · 3 events in 2 counties and zones

A tight pressure gradient ahead of a strong storm system produced high winds across portions of Central Kansas during the morning of March 6th, 2017. The highest winds in excess of 50-55 mph occurred across Central Kansas, near Russell, Kansas and Wilson, Kansas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
$500,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A tight pressure gradient ahead of a strong storm system produced high winds across portions of Central Kansas during the morning of March 6th, 2017. The highest winds in excess of 50-55 mph occurred across Central Kansas, near Russell, Kansas and Wilson, Kansas. Several large grass fires affected central Kansas which began on Saturday, March 4th with a couple of wildfires continuing through March 6th.

Two of the most impacted areas were just south of Wilson Lake, where on March 6th, residents were evacuated from the town of Wilson, as fires approached from the northwest. Residents were eventually allowed back to their homes later that night.

Another large grass fire started north of Hutchinson on Sunday March 5th but was around 90% contained by the early afternoon hours of Monday March 6th. However, the fire rapidly sparked back up early Monday evening on March the 6th, as winds flipped around to the northwest and relative humidity values plummeted. This forced evacuations of around 10,0000 people from areas north of Hutchinson including the far northern portions of the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 6, 11:23 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 6, 11:23 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1123 AM CST Mon Mar 6 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 233 AM CST Mon Mar 6 2017

The major concern and challenge today will be the timing of the
incoming frontal system. This frontal system has created a very
tight pressure gradient across the region. This along with a low
level jet over the Eastern half of Kansas has created and will
continue to create some strong and gusty winds today. Winds are
expected to remain at advisory level for much of the day today.
This front will be moving through the region by late morning and
during the afternoon. As it does, winds are likely to increase up
to warning criteria in Central Kansas for a few hours. These high
winds and dry conditions keep the Fire danger into the Red Flag
Criteria again today. See the Fire weather section and wind
bulletins for more details. Finally, the high winds are likely to
create some blowing dust issues in Central Kansas.

While this incoming front is causing the high winds and fire
danger issues in the Central and Western portions of the state,
this front will allow for some good moisture transport in the
Eastern portions of the State. There will also be enough
instability and forcing to permit some scattered showers and
thunderstorms to develop this afternoon. Some of these storms
could be strong or severe. Most of this storm activity is
expected to be along and East of US-77.

Temperatures will come down some behind the front closer to
normal for Tuesday but winds will remain gusty and shift to the
West and Northwest. Winds are expected to remain high keeping the
fire danger high.

.LONG TERM...(Thursday through Sunday)
Issued at 233 AM CST Mon Mar 6 2017

The next challenge will be Thursday afternoon as a weak low
pressure system is expected to move through the region. This
system will not have as much moisture to work with as moisture
transport appears to be concentrated further to the East. Dynamics
and instability look to be enough to allow form scattered showers
and thunderstorms. After Thursday, the weather pattern becomes
more active with weak waves coming through. Scattered showers and
thunderstorms look to be possible with each system through the end
of the week. The next strong system appears to approach the
region on Sunday and Monday but confidence is low at this time on
what weather this stronger system will bring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1122 AM CST Mon Mar 6 2017

MVFR conditions are possible over SE KS for the afternoon hours, as
low level moisture continues to stream across the Flint Hills.
Expect the chances for TSRA to increase for areas along and east of
the Flint Hills for the late afternoon into the early evening hours,
as a dryline/cold front increases convergence.  Could see a few
strong to severe storms over SE KS during the 22-02z time frame,
until the front pushes east of the area.  Went with a tempo group
for the KCNU Taf for this chance.

Next concern will be across Central KS on the west side of the
dryline, with southwest to west winds will gust to as high as 45
kts. this may create some blowing dust near KRSL, which may reduce
vsbys to MVFR.

Ketcham

&&

.FIRE WEATHER...
Issued at 233 AM CST Mon Mar 6 2017

High winds and very high to extreme Grassland Fire Danger will
make for a difficult fire weather day today. Winds will be strong
throughout the day today. These Southerly winds will likely remain
in the 25 to 35 mph range with some wind gusts reaching as high
as 55 mph in Central Kansas. 40 to 45 mph wind gusts are more
likely in Southern and Southeast Kansas today. A major
complicating factor to fire mitigation today will be the cold
front. Once this front comes through, the winds will shift from
the South to the West and Northwest this afternoon. This will
likely complicate any fire fighting efforts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  34  63  34 /  10   0   0   0
Hutchinson      77  32  63  32 /  10   0   0   0
Newton          77  34  62  34 /  10   0   0   0
ElDorado        78  35  62  35 /  20  10   0   0
Winfield-KWLD   79  36  63  35 /  10  10   0   0
Russell         76  28  60  29 /   0   0   0   0
Great Bend      76  29  62  30 /   0   0   0   0
Salina          78  32  62  31 /  10   0   0   0
McPherson       77  31  62  31 /  10   0   0   0
Coffeyville     78  38  64  34 /  50  60   0   0
Chanute         76  37  63  33 /  50  60   0   0
Iola            76  37  62  33 /  50  60   0   0
Parsons-KPPF    77  38  63  33 /  50  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 8 PM CST this evening for KSZ033-048>053-
067>072-082-083-091>096-098>100.

Fire Weather Watch from Tuesday morning through Tuesday
afternoon for KSZ032-033-047>053-067>072-082-083-094>096.

High Wind Warning until 3 PM CST this afternoon for KSZ032-047.

Wind Advisory from 3 PM this afternoon to 8 PM CST this evening
for KSZ032-047.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 6, 10:47 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1047 AM CST Mon Mar 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071700-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1047 AM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Extreme grassland fire danger will exist across the entire area
today. Please refer to the Red Flag Warning that is in effect.

High winds will persist today area wide. For further details,
refer to the latest high wind warning and wind advisory.

Some strong to severe thunderstorms are expected to develop this
afternoon east of I-35. Timing is most likely between 3 PM and 9
PM, with chances increasing toward extreme Southeast Kansas. The
main threat will be 60 to 70 mph winds. Up to ping pong ball sized
hail will also be possible with isolated storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Extreme grassland fire danger will be likely across Central Kansas
Tuesday afternoon. For further details please refer to the Fire
Weather Watch. Very high grassland fire danger is likely across
South Central and Southeast Kansas Tuesday afternoon.

Winds will also be high across much of the region. The highest
winds, sustained at 25 to 30 mph with gusts as high as 45 mph, are
forecast along the I-70 corridor.

Wednesday, grassland fire danger will again expected to be very
high across much of the Central and Southeast Kansas.

The weather pattern will become more active later this week with
scattered showers and thunderstorms possible Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in Southeast Kansas this afternoon
and early evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire, 1 strong wind. Local standard time, as filed.

Strong Wind, Russell

When
March 6, 12:50 PM CST
Where
Russell forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The Russell, Kansas ASOS reported the non thunderstorm wind gust.

Wildfire, Russell

When
March 6, 1:00 PM CST to 4:20 PM CST
Where
Russell forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A large wildfire developed just south of Wilson Lake, due to wind gusts to 56 mph and low relative humidity levels. The wildfire move rapidly to the southeast as a wind shift pushed the fire towards the town of Wilson. Residents were evacuated from the town of Wilson as the wildfire approached from the northwest. Residents were eventually allowed back to their homes later that night.

Wildfire, Reno

When
March 6, 9:15 PM CST to 11:15 PM CST
Where
Reno forecast zone
Property damage
$2.0 million
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A large grass fire started north of Hutchinson on Sunday March 5th, but was around 90% contained by the early afternoon hours of Monday March 6th. However, the fire rapidly sparked back up early Monday evening, March the 6th, as winds flipped around to the northwest and relative humidity values plummeted. This forced evacuations of around 10,0000 people from areas north of Hutchinson including the far northern portions of the town. 6300 acres were burned by the fire, with 10 homes burned to the ground.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681722, 681724, 681727.